HealthDay News — Corticosteroid injections seem to be associated with progression of knee osteoarthritis (OA), according to 2 studies presented at the annual meeting of the Radiological Society of North America, held from November 27 to December 1 in Chicago.
Upasana Upadhyay Bharadwaj, MD, from the University of California in San Francisco, and colleagues examined the association between the type of intraarticular knee injection and progression of knee OA using whole-organ magnetic resonance imaging scores (WORMS) over 2 years. Data were included for participants from the Osteoarthritis Initiative cohort who received a single injection of corticosteroid, hyaluronic acid, or control (8, 12, and 40 participants, respectively). The researchers observed significant associations between corticosteroid injection and postinjection progression of WORMS over 2 years for the knee overall, lateral meniscus and cartilage, and medial cartilage. There was no significant association between hyaluronic acid and postinjection progression of WORMS over two years.
In a second study, Azad Darbandi, from the Chicago Medical School of Rosalind Franklin University of Medicine and Science, and colleagues conducted a case-control study to compare the radiographic progression of OA in corticosteroid, hyaluronic acid, and control patients. Fifty patients per group were matched for confounding factors and included in the analysis. The researchers found that at 48 months, the average Kellgren Lawrence (KL) grade was 2.79 ± 0.832, 2.11 ± 1.35, and 2.37 ± 1.202 in the corticosteroid, hyaluronic acid, and control groups, respectively. Intragroup comparison showed a significant difference in KL grade for corticosteroid versus hyaluronic acid and control. Significant differences were also seen in medial compartment joint space narrowing in the corticosteroid group versus the control group.
“The results suggest that hyaluronic acid injections should be further explored for the management of knee osteoarthritis symptoms, and that steroid injections should be utilized with more caution,” Darbandi said in a statement.